Preventing pregnancy for medical reason's


#1

I dont post much, but really need some advice, i suffer from very bad eczema on my hands and feet and have had many different topical treatments, including light therapy, all have had little benefit, so after speaking to my consultant she is offering a new drug treatment, it sounds like it has a really high sucess rate, but the only downside is you must prevent pregnancy while on this drug as it has a high chance of causing severe birth defects, so much so that they will only allow you on the drug if you are using artifical contraceptives and frequent pregnancy testing. I really dont know what to do as my eczema has become so bad i am desperate for a chance to get clear skin again, but dont want to go against church teaching. Any advice would be most welcome.

Anne-marie


#2

Are you married? If not, then you should not be sexually active, so taking the contraceptive does not pose a moral problem. It might pose a medical problem to take something entirely unnecessary, but we cannot offer medical advice here.

If you are married, then you do have a moral problem. Contraception for whatever reason is simply not allowed. In other situations, the contraceptive drug has other effects which are the primary reason for taking it, and the contraceptive effect is an unwanted side effect. It is permissible to take contraceptive drugs under those circumstances, but when the reason is to prevent pregnancy, you may not, whether there is a pressing medical reason not to become pregnant or not. In your case, if the contraceptive drug itself treated or cured the eczema, you could use it. Since it does not, you may not.


#3

If you are asking whether it’s ok to take the contraceptives to prevent pregnancy while you’re on the drug- no, it’s not. In this case, abstaining is the only option. I’m guessing that this particular drug needs to be taken over several months, and not indefinitely, is that right?


#4

[quote="bernie7, post:1, topic:234494"]
I dont post much, but really need some advice, i suffer from very bad eczema on my hands and feet and have had many different topical treatments, including light therapy, all have had little benefit, so after speaking to my consultant she is offering a new drug treatment, it sounds like it has a really high sucess rate, but the only downside is you must prevent pregnancy while on this drug as it has a high chance of causing severe birth defects, so much so that they will only allow you on the drug if you are using artifical contraceptives and frequent pregnancy testing. I really dont know what to do as my eczema has become so bad i am desperate for a chance to get clear skin again, but dont want to go against church teaching. Any advice would be most welcome.

Anne-marie

[/quote]

Contraception is not a morally acceptable action for any reason.

You can abstain from intercourse while on this medication.


#5

I'm Lutheran, and have no issues with ABC as long as it is not an abortificant. However in this case I would advise abstinace as well. It is totally worth it to get rid of your eczema, and feel better about your skin. However, if the meds you have to take could cause huge problems for a baby then your best course is abstinance. There is no perfect form of ABC, ask my cousin who just got pregnant on the Pill (which I know can be an abortificant). Why run the risk of hurting your potential child?

Abstain from sex, get rid of your ezcema, then fell free to use whatever form of Birth Control (NFP or ABC) your church authorizes without worry. Unless you aren't married then you should continue to abstain. ;)


#6

[quote="bernie7, post:1, topic:234494"]
I dont post much, but really need some advice, i suffer from very bad eczema on my hands and feet and have had many different topical treatments, including light therapy, all have had little benefit, so after speaking to my consultant she is offering a new drug treatment, it sounds like it has a really high sucess rate, but the only downside is you must prevent pregnancy while on this drug as it has a high chance of causing severe birth defects, so much so that they will only allow you on the drug if you are using artifical contraceptives and frequent pregnancy testing. I really dont know what to do as my eczema has become so bad i am desperate for a chance to get clear skin again, but dont want to go against church teaching. Any advice would be most welcome.

Anne-marie

[/quote]

I suffered from severe eczema as well. I would be very careful using chemicals that are harsh enough to cause birth defects. I used topical steroid oils for years, and although I was promised the steroid would not seep into my bloodstream - it did! It showed up on a blood panel. I have had a lot of additional health concerns, and I would not go so far as to blame the steroid, but the less chemicals the better.

The only thing that has ever helped my eczema is acupuncture, and a strict diet. Doesn't sound like fun, but it made a world of difference.
I cut out caffeine, gluten, wheat, eggs, dairy, alcohol, and peanuts.

It is hard, but I noticed a real difference. While it's more involved than taking a pill, it is worth not taking risky medications with lots of long-term side effects. Also, if you are dealing with it holistically, you don't have to worry about risking the life of your unborn child, and therefore do not have to abstain, assuming you are married of course :thumbsup:
Look into it... there are other options out there instead of a harsh medication. I would get a second opinion and explore other options.

And yes, my eczema was quite severe. Puffy oozing eyelids, bleeding rashes, and the works. I looked like a tomato some days. A nasty, rashy, puffy tomato. So I am by no means understating how devastating and painful eczema can be. I know how much it can suck, I hope you the best with whatever you decide to do!
M


#7

I thought the OP said the doctor would not put her on the drug without proof that she was on contraceptives. If this is the case I would advise getting a second opinion if you have not already. I assume you've seen an allergist/immunologist if necessary. Maybe you could get another opinion with a Catholic doctor in dermatology or allergy/immunology, if that's where you think the problem might be.

Also, this is not medical advice but a tip I have: I had skin irritation and some mild eczema and coincidentally I had a coworker with allergies who was very sensitive to smell. She was so sensitive that she could smell the mild fragrance in my hand lotion from her cube. So I switched to fragrance-free everything. I had never worn perfume but I switched to fragrance-free deodorant and hand lotion. I found the itching went away. I don't know if that would help you, but I found even mild baby lotion was irritating if it had any fragrance in it.


#8

To answer your question i am married have been for 23 years and we have 7 children, 6 with us on earth and one little boy in Heaven. Our youngest son had the chromosome disorder trisomy 18 (Edward’s syndrome) and blessed us with nearly 5 weeks with him. For this reason, we sadly know how devastating birth defects can be and would rather abstiene than risk a pregnancy. I am concerned though about side effects to a drug that could do such devastating damage to a child.

Anne-marie


#9

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.